Cyclosporine

Hi, I'm diagnosed with lupus and have been on mycophenolate and hydroxycloroquine for the past 18 months. Most of my lupus symptoms have been resolved but now new ones have started, the most noticeable being joint and muscle pain.

My liver function is not great as it is, so my rheumatologist has changed mycophenolate for cyclosporine, not MTX because the former is metabolised in the kidney, not the liver.

I understand that cyclosporine is an RA drug and I was wondering whether any of you is on it. If so, can you please let me know about your experience of it in terms of side effects and whether it has worked for your symptoms?

Many thanks.

11 Replies

oldestnewest
  • HI Purpletop and welcome to NRAS HU. I know someone who was on Cyclosporine who has RA some years ago - an old friend. She has had a lot of trouble internally always and I don't know whether this helped or not. However I know that she was being treated for Vasculitis with Cyclosporine before her RA had begun. Otherwise I don't know much about it but neither this nor Mycophenolate are mentioned often on this community since I've been here.

    I'm guessing you've already tried using the search box in the top left to see if anyone has posted about it previously? If not this may help too. I hope someone responds who knows more about this drug than I do.

    Good luck with it I really hope it helps.

  • Thank you, it is daunting to start a new drug after getting used to another. New sets of side effects and who knows which part of my lupus will now come back with this one. I did search but I didn't get much with it, so I thought maybe new members might use it.

    I think it is an old drug that has been left on the shelf in favour of the more modern (and more expensive, no doubt) ones.

    Fingers crossed. I'm sorry you're in such trouble with the Gab, let's hope you'll soon get used to it and side effects disappear.

  • Ho hum - these particular side effects are rather a mixed blessing! I can't drive and am very sleepy spaced out but I do feel sort of elevated and wafty - which is rather diverting where the wet legs and pins and needles are concerned. Not sure about the facial tingles now though - a little alarming?

    I hope you do well on Cyclosporine - I know some people who do very well on Gold when all else has failed or is unsuitable for them and I think they are from the same era? With RA people usually try two DMARDs and then, if they haven't worked well enough they should be offered one of the anti-tnf drugs such as Humira, Enbrel or Cimzia.

    Have you been offered these or do they not work for Lupus? I never see much about them on the Lupus community and I'm not sure of criteria for Biologic drugs for Lupus as they are very expensive. And although the risk of infection is higher with them they seem to cause less side effects than many of the conventional DMARDs. Tx

  • Gosh, I don't think I'd attempt those. If all goes wrong with this one, I'll go back to myco and add low dose steroids, or even just painkillers, I'll see.

    Facial tingles - hah, welcome to our world :)

  • As you know I've been closer to your world symptomatically than I have to mine for a while now Purpletop ;-)

    I have actually broached the idea of Mycophenolate with my GP as a possible next option. He agreed to mention it to my rheumy but thought it was probably a few rungs up the ladder from where I am just now. I'm not sure I've ever seen it mentioned here so it must just be a Lupus drug. Interesting that our diseases, which have so much overlap for some, have some quite different treatment pathways.

  • Hiya Purpletop & welcome to us here. Unless some of our members who've had RD some time I don't think many here will have heard of it being used to treat RD. I know of it as an immunosuppressive med used after transplant surgery but, similar to MTX used in high doses for cancer treatment & low doses for RD, ciclosporin was licenced for use in low doses for treating severe RD. I know it can cause hypertension & nephrotoxicity in high doses but maybe it would help to look at the Arthritis Reasearch website if you haven't already for more info.

    One thing I do know is you must ensure you receive the same brand each repeat script you have filled as doses can differ between brands.

    I hope it works well for you.

  • That's very helpful, thank you. The rheumatologist hasn't even specified the brand - which makes me think he hasn't been using it for some time with his patients. I'll make sure that whichever he chooses will be stuck to - if all works in the end.

  • I've found with some of my meds that isn't necessarily the case & often differ as both generic & different pharmaceutical brands have been dispensed (cost) & some GP practices prefer to prescribe generic meds only (cost again!) & although it's not as important with some that's not the case with ciclosporin. Any good Pharmacist should be aware of this but maybe it would be worth a double check if it's dispensed by a locum or you don't use a regular chemist. As long as it works, all's well!

  • I tried it a couple of years ago for RA, no side effects but no improvement either :(

  • Oh, that's such a pity. I hope you've moved over to a better drug now.

  • Oddly, I came across this today on the US Arthritis Foundation website!

    "Some DMARDs – for example, cyclophosphamide and mycopheno­late mofetil (CellCept) – are reserved for people with diseases that have the potential to cause severe organ damage, such as lupus or vasculitis."

    Don't suppose it tells you any more but thought it coincidental.

You may also like...